Is It Normal to Have Brown Discharge While on Birth Control Pills?
Taking birth control pills is one of the most effective ways to prevent unplanned pregnancies. Birth control pills are hormonal pills that stop a woman from ovulating by thickening the cervical mucus. This prevents sperm from getting through and changing the uterine lining to prevent implantation of a fertilised egg. However, taking birth control pills can lead to a range of side effects such as brown vaginal discharge. It is very common to have brown discharge while on birth control pills. To know more about brown vaginal discharge, read this article. This article talks about brown discharge and how to prevent it.
Causes of Brown Discharge While on Birth Control Pills
Taking birth control pills is one of the many causes of brown discharge in women. Listed below are some other factors that could result in brown discharge when you are on birth control pills:
1. Old Blood
Most of the time, brown discharge is nothing but old blood. After your period, your body may expel the remnants of the uterine lining that are still left inside. The iron content in the old blood gets oxygenated and makes it appear brown. Brown discharge can sometimes be the remnants of old blood that could not pass the last time you had periods.
If a woman is on birth control pills, in the initial 6 months of taking birth control pills, her body will try to adjust to the hormones in the pills but a consequence of this is spotting or breakthrough bleeding that is brown in colour. The pills affect the amounts of Luteinizing Hormone (LH) and Follicle Stimulating Hormone (FSH) in the body. This makes the uterine lining thinner, and the excess endometrial tissue (inner lining of the uterus) is shed and is expelled as brown discharge.
3. Low Dose of Birth Control Pills
In some cases, brown discharge is basically spotting which is a result of very low levels of hormones present in the birth control pills. This is risky as it reduces the effectiveness of the pills. If this is the reason, one should consult a doctor regarding the dosage of the pills.
4. Missed Pills
Birth control pills work effectively only if they are taken at the same time each day. If you are on birth control pills but miss taking 1 or 2 pills, your body’s hormonal balance will be disturbed and result in brown discharge. This happens because the endometrium starts thinning again.
Fibroids are non-cancerous growth inside the uterus. These can cause spotting in the form of brown discharge. Fibroids can be diagnosed by conducting an ultrasound test. Uncommonly heavy periods ending with brown discharge are also a cause for concern as this may be due to uterine fibroids or ovarian cysts.
If you are on birth control pills but still ovulating, you may get pregnant. In this case, the cause of the brown discharge is implantation bleeding. When a fertilised egg implants itself into the uterine lining, tiny amount of blood will come out. This spotting may look like a brown discharge. If you suspect this, take an early detection home pregnancy test to confirm. Stop your birth control pills if you are pregnant and consult an obstetrician soon.
Birth control pills suppress ovulation. However, if you miss a dose or the dosage itself is too low, you might ovulate. There is usually brown discharge when you ovulate. And you may get brown discharge 10-14 days prior to your next period. For this, you may need to use a backup method of birth control and speak to your doctor immediately.
Sometimes, brown discharge can be a sign of a vaginal infection or a sexually transmitted infection (STI). It could be bacterial vaginosis, gonorrhoea, or chlamydia. If you have redness, pain, itching, fishy odour, or discomfort in the vaginal area along with brown discharge, consult your doctor immediately.
9. Pap Smear
The pap smear is a cervical smear test performed on women to check for cervical cancer. It involves using a speculum to open the vagina and scraping tissue from the outer opening of the cervix to examine it for cancerous or pre-cancerous cells. In some women, the scraping can cause light bleeding for a few days. This bleeding can appear as brown discharge. However, the chances of cervical pre-cancerous and cancerous lesions causing brown discharge are rare.
Tips to Deal With Brown Discharge
Brown discharge may be due to the various reasons listed above. But you can deal with it – here’s how!
- Use Pads: Use pads or panty liners every day for the first few months after you start taking birth control pills. Carry extra pads or liners with you in case the discharge is heavy and you need a fresh pad.
- Backup Contraception: Use a backup method of contraception for a while after you start taking the pills. This is to make absolutely sure that the dosage is correct for you and the pills are working. Taking birth control pills with a low dosage of hormones in them may lead to brown discharge. Furthermore, you will be at the risk of getting pregnant if you do not use backup options like condoms or spermicide.
- Consult a Doctor: If the brown discharge continues and does not disappear on its own, consult a doctor immediately.
How to Prevent Brown Discharge While on Birth Control Pills
Here are some ways to prevent brown discharge while on birth control pills:
- Take the pills at the same time every day. If you take it much later than the previous day, your hormonal balance will be disturbed and it may lead to brown discharge.
- Do not miss taking the pills. If you miss a dose, consult your doctor and ask her what should be done for it. Missing more than 1 dose continuously can make birth control pills ineffective and can also cause brown discharge.
- Do not take over-the-counter birth control pills. It is best to take the birth control pills that are specifically prescribed to you by your doctor and contain the right dosage of hormones for your body. If you take pills that are not prescribed for you, they will be ineffective and would result in brown discharge.
- Drink plenty of water. Staying hydrated can help flush out toxins from your body and prevent brown discharge.
- Talk to your doctor; he will suggest you the birth control pills that suit your body. If the pills are not strong enough, your periods may not come on time. And you may have irregular menstruation and brown discharge.
When Is Brown Discharge a Serious Problem?
Although brown vaginal discharge is a common side effect of birth control pills, there are some instances when the discharge could indicate a serious health problem. You should consult a doctor if you experience the following along with brown discharge:
- Foul or fishy odour: If there is a foul odour emanating from the vagina along with discharge, you should talk to a doctor soon. This is usually a sign of infection and may require treatment with antibiotics.
- Redness in the vaginal area: Redness in the vagina is again a sign of infection and should not be taken lightly.
- Swelling and soreness: Pain and swelling usually occur when there is an infection in the vaginal area. Itching in the vaginal area along with brown discharge should also not be ignored.
- Pain or cramps in the abdomen: Having brown discharge with abdominal pain is also an indicator of vaginal infections like bacterial vaginosis, trichomoniasis, or chlamydia.
- Fever higher than 100.4°F: Consult your doctor immediately if you have a high fever along with brown discharge. This could mean that a vaginal infection is progressing and needs immediate treatment.
- Symptoms similar to flu: If you feel fatigued and experience body pain along with a fever and brown discharge, visit a doctor soon as it could be a sign of a serious infection.
1. Is it Normal to Have Brown Discharge After Sex?
If you notice brown discharge after having sexual intercourse with your partner, then it could be a sign of vigorous sex. It is fairly common, but if it occurs quite frequently and you feel sore, then perhaps you should take it slow. And if it continues, it is best that you check with a doctor.
2. What Infections Can Cause Brown Discharge?
Some common infections that can cause brown discharge are pelvic inflammatory disease, gonorrhoea, bacterial vaginosis, and chlamydia.
3. Is Brown Discharge a Sign of Perimenopause?
Menopause refers to the end of the menstrual cycle in women. It usually happens when a woman is between the ages of 45 and 55. Perimenopause is the time period before menopause. Brown discharge could be a sign of perimenopause, especially for women in their 40s. Women in their perimenopause phase can notice brown discharge throughout the month. But it will also be accompanied by some other symptoms of perimenopause such as mood swings, hot flashes, vaginal dryness, insomnia, headaches, etc.
4. How Long Does Brown Discharge Last?
The brown discharge after starting birth control pills usually diminishes after 2-3 months. In the meantime, monitor the nature of the discharge, and if it continues longer than expected, talk to your doctor.
5. Is Brown Discharge a Sign of Early Pregnancy?
Brown discharge during the intake of birth control pills is not a sign of pregnancy. For any doubt, please contact your doctor.
When you start taking birth control pills, your body will take some time to adjust and deal with the extra hormones that the pills contain. Not all women will experience the same side effects. Some women may have light spotting, some may get their period twice in one cycle, and some may have brown discharge. After 6 months, your body will get used to the pills, and spotting or brown discharge will automatically reduce or disappear. However, consult your doctor in case the brown discharge doesn’t clear on its own within a few days.